ACE Inhibitor-Related Angioedema: Can Angiotensin-Receptor Blockers Be Safely Used?

Domenic A. Sica, MD, Henry R. Black, MD

Disclosures
In This Article

Abstract and Introduction

Angioedema is a well-recognized side effect of angiotensin-converting enzyme (ACE) inhibitor therapy. Angioedema can also be seen with angiotensin receptor blocker therapy but much less frequently than is the case with ACE inhibitors. For unclear reasons, ACE inhibitor-related angioedema occurs more commonly in black patients. Angioedema can be life threatening but more times than not its occurrence can be managed with conservative treatment measures including discontinuation of the medication and/or administration of an antihistamine. Occasionally, epinephrine and/or steroid therapy may be warranted. In a patient having experienced ACE inhibitor-related angioedema, angiotensin receptor blockers should be used cautiously if at all. If angiotensin receptor blocker therapy is being considered in a patient with prior ACE inhibitor-related angioedema there should be some justification for the use. Such justification might include the presence of heart failure or proteinuric nephropathic states among other considerations.

The term angioedema denotes a well demarcated, non-pitting edema that occurs as large erythematous areas in skin and subcutaneous tissues. Any area of the body may be involved with angioedema. Angioedema may or may not be accompanied by urticaria and can occur as either a hereditary or an acquired condition, with the latter often being medication-related. Angiotensin-converting enzyme (ACE) inhibitors have come to represent one of the more common causes of drug-related angioedema. In the instance of ACE inhibitor-related angioedema the most common sites of involvement are the tongue and the mucous membranes of the oropharynx and the periorbital/perioral regions. Angioedema of the cheeks, lids, and/or nose is observed but is somewhat less common with ACE inhibitor-related angioedema.[1,2] Tongue swelling can be a particularly prominent finding with ACE inhibitor-induced angioedema and is a significant predictor that a patient may require laryngoscopy and/or hospitalization (Figures 1 and 2).[3,4] Isolated angioedema of the uvula has also been observed.[5]

An illustrative case showing angioedema secondary to angiotensin-converting enzyme inhibitor use. Note the prominent swelling of the tongue.

Same patient shown in Figure 1, now with resolution of the marked tongue swelling.

ACE inhibitor-related angioedema may be accompanied by swelling of the extremities, genitalia, and viscera with the latter presenting with diarrhea, nausea, and/or abdominal pain.[6,7] Urticaria and cough may also be present, but are not required for the diagnosis.[8] Cough and angioedema often occur independently, suggesting that it is unlikely that they share a single common pathologic mechanism. Angioedema of the upper respiratory tract can progress to serious acute respiratory distress, airway obstruction, and death in the absence of appropriate intervention.[9,10,11] ACE inhibitor-related angioedema is not typically accompanied by bronchospasm and when respiratory distress occurs it is secondary to upper airway obstruction. This form of angioedema is typically painless though it can be preceded by tingling paresthesias of the skin. ACE inhibitor-related angioedema develops in minutes to hours and resolves spontaneously. The time course of resolution can be quite varied ranging from hours to several days. Swelling that does not resolve within 3-4 days is unlikely to be angioedema. Occasionally, deaths have been reported with ACE inhibitor-related angioedema.[10,11] Death generally occurs because of upper airway obstruction and an inability to adequately ventilate a patient.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....